Texas, 2003

Hail and Damaging Winds in Texas, April 18 to 19, 2003

April 18 to 19, 2003 · NWS LUB · 25 events in 9 counties and zones

23 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$191,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 18, 7:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 18, 7:25 PM CST, 1 hour 55 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT FRI APR 18 2003

***SEVERE THUNDERSTORM WATCH MAY BE ISSUED FOR PORTIONS OF THE AREA
THIS EVENING.***

EXPECT THUNDERSTORMS TO BREAK OUT OVER PORTIONS OF THE SOUTHERN
SOUTH PLAINS OR ROLLING PLAINS BETWEEN 9 AND 11 PM. THE SEVERE
THUNDERSTORM THREAT AREA HAS BEEN ADJUSTED NORTHWEST AND NOW COVERS
MORE OF THE SOUTH PLAINS.  THE SLIGHT RISK AREA NOW INCLUDES LUBBOCK
AND IS ALONG A LINE FROM SEMINOLE TO JUST NORTH OF LUBBOCK TO
SILVERTON.  AREAS SOUTH AND EAST OF THIS LINE WILL BE MONITORED
CLOSELY THIS EVENING.  THE MAIN THREAT WILL BE LARGE HAIL AND WIND
GUSTS.

WITH AN VIGOROUS UPPER AIR SHORT WAVE OVER NORTHERN MEXICO AND
APPROACHING THE AREA OVERNIGHT TONIGHT...THE DRY LINE IS MOVING
QUICKLY NORTH THIS EVENING.  AT 8 PM...IT WAS ALONG A LINE FROM JUST
NORTH OF MIDLAND TO JUST NORTH OF SWEETWATER TO NEAR WICHITA FALLS.
SEVERE THUNDERSTORMS WERE LOCATED ALONG THE DRY LINE NEAR WICHITA
FALLS. ELSEWHERE...AN INDICATION OF THE APPROACHING INSTABILITY
...RADAR SHOWED AN AREA OF HIGH BASED SHOWER/THUNDERSTORM ECHOES
WHICH HAD MOVED FROM NEAR WINK RAPIDLY NE INTO GAINES COUNTY AT 8
PM.

LIPE

.LUB...NONE.
Hazardous weather outlook, Apr 18, 7:58 PM CST, 1 hour 22 minutes before
TXZ021>044-190500-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CDT FRI APR 18 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
PANHANDLE TONIGHT. THE SLIGHT RISK AREA IS GENERALLY EAST OF
BROWNFIELD TO PLAINVIEW TO SILVERTON LINE.  THIS SLIGHT RISK AREA
WAS ADJUSTED SLIGHTLY NORTHWARD THIS EVENING AND NOW INCLUDES
LUBBOCK.

AT MID EVENING THE DRY LINE WAS PUSHING NORTH OUT OF THE PERMIAN
BASIN AND BIG COUNTRY INTO THE SOUTHERN SOUTH PLAINS AND ROLLING
PLAINS. AT THE SAME TIME A STRONG UPPER LEVEL DISTURBANCE WAS
APPROACHING THE AREA FROM THE SOUTHWEST.  THE INCREASING MOISTURE
AND INSTABILITY SHOULD SUPPORT THE DEVELOPMENT OF SCATTERED TO
NUMEROUS THUNDERSTORMS ALONG AND SOUTH OF THE DRY LINE TONIGHT.
LOW LEVEL WIND SHEAR IN THE LOWER ATMOSPHERE WILL SUPPORT ORGANIZED
THUNDERSTORM ACTIVITY...SOME OF WHICH WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Apr 18, 9:05 PM CST, 15 minutes before
TXZ025-026-030>032-036>038-041>044-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1005 PM CDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH NUMBER 128 IN EFFECT UNTIL 4 AM CDT SATURDAY MORNING FOR THE
FOLLOWING COUNTIES ON THE SOUTH PLAINS...LOW ROLLING PLAINS AND
EXTREME SOUTHEAST TEXAS PANHANDLE...

HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE... CROSBY...
DICKENS... KING... LYNN... GARZA... KENT AND STONEWALL.

THIS INCLUDES THE CITIES OF MEMPHIS... CHILDRESS... FLOYDADA...
MATADOR... PADUCAH... CROSBYTON... SPUR... GUTHRIE... TAHOKA...
POST... JAYTON AND ASPERMONT.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS IN AND CLOSE
TO THE WATCH AREA.

The radar

The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
April 18, 9:20 PM CST
Where
Lynn County, 7 mi W of Tahoka
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -101.383

The Lynn County Sheriff's Office reported golfball size hail.

Hail, Garza

When
April 18, 9:50 PM CST
Where
Garza County, Southland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.583, -100.833

Hail, Crosby

When
April 18, 10:15 PM CST
Where
Crosby County, Crosbyton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.017, -100.433

Hail, Dickens

When
April 18, 10:15 PM CST
Where
Dickens County, 4 mi W of Dickens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.433

Hail, Terry

When
April 18, 10:30 PM CST
Where
Terry County, Brownfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.300

Thunderstorm Wind, Cottle

When
April 18, 11:05 PM CST
Where
Cottle County, 7 mi N of Paducah
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.167, -100.300

Strong thunderstorm wind blew down several power poles.

Hail, Crosby

When
April 18, 11:15 PM CST
Where
Crosby County, Crosbyton
Measured
2 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
33.900, -100.850

The NWS Cooperative Observer in Crosbyton reported two inch diameter hail.

Hail, Lubbock

When
April 18, 11:18 PM CST to 11:25 PM CST
Where
Lubbock County, Lubbock
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.967, -100.817

Several off-duty NWS employees reported penny to quarter size hail on the southwest side of Lubbock.

Hail, Lubbock

When
April 18, 11:20 PM CST
Where
Lubbock County, 3 mi W of Woodrow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.683, -101.383

Hail, Dickens

When
April 18, 11:24 PM CST
Where
Dickens County, 2 mi S of Dickens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.833

Hail, Dickens

When
April 18, 11:30 PM CST
Where
Dickens County, Afton
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.300

The Dickens County Sheriff's Office reported golfball size hail.

Hail, Lynn

When
April 18, 11:50 PM CST
Where
Lynn County, New Home
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.900, -100.850

The Emergency Manager reported golfball size hail.

Hail, Cottle

When
April 19, 12:05 AM CST
Where
Cottle County, 8 mi W of Paducah
Measured
2.75 in hail
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.350, -100.667

Storm spotters affiliated with the Paducah Fire Department reported baseball size hail.

Thunderstorm Wind, Cottle

When
April 19, 12:05 AM CST
Where
Cottle County, 8 mi W of Paducah
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.350, -101.550

Hail, Cottle

When
April 19, 12:05 AM CST to 12:10 AM CST
Where
Cottle County, Paducah
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.183, -101.900

Hail, Crosby

When
April 19, 12:15 AM CST
Where
Crosby County, Ralls
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.300

The Crosby County Sheriff's Office reported golfball size hail.

Hail, Cottle

When
April 19, 12:20 AM CST
Where
Cottle County, 10 mi N of Paducah
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.667, -101.250

Storm spotters affiliated with the Paducah Fire Department reported golfball size hail.

Hail, Crosby

When
April 19, 12:20 AM CST
Where
Crosby County, Ralls
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.900

The Crosby County Sheriff's Office reported golfball size hail.

Hail, Motley

When
April 19, 12:30 AM CST
Where
Motley County, Roaring Spgs
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
33.450, -101.867

Storm spotters reported golfball size hail.

Hail, Motley

When
April 19, 12:45 AM CST to 12:48 AM CST
Where
Motley County, 3 mi S of Matador
Measured
1.75 in hail
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.183, -102.283

Storm spotters affiliated with the Matador Fire Department reported golfball size hail.

Hail, Motley

When
April 19, 1:00 AM CST
Where
Motley County, Roaring Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.117, -100.300

Hail, Cottle

When
April 19, 1:20 AM CST
Where
Cottle County, Paducah
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.583, -101.850

Hail, Dickens

When
April 19, 1:50 AM CST
Where
Dickens County, Dickens
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.250

The Dickens County Sheriff's Office reported golfball size hail.

Hail, Cottle

When
April 19, 2:42 AM CST
Where
Cottle County, Paducah
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.317, -101.917

Hail, Kent

When
April 19, 3:10 AM CST
Where
Kent County, Girard
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348757, 5348756, 5350522, 5350523, 5350524, 5350525, 5350528, 5350527, 5350526, 5350531, 5350530, 5350529, 5350533, 5350534, 5350535, 5350532, 5348747, 5348748, 5348751, 5348749, 5348750, 5348752, 5348753, 5348754, 5348755.